Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Allergic to Bactrim?
Jun 22, 2005

Dear Sirs,

I was diagnosed with HIV two years ago, and soon after I came down with PCP Pneumonia. Since then I've been on Sustiva, Combivir and Bactrim and everything was great for a year. Last December I started getting a very bad rash, mostly in my limbs, and apparently unrelated to any specific triggering conditions (although, of course, hot water or the sun made the rash worse). Even without scratching I'd soon have the back of my leg, calves or arms covered in hives.

At the very same time I started developing a hacking cough, especially at night, that would start daily at the same time and subdue around two hours later (provided I refrained from coughing, which only made the cough and wheezing worse). The cough happens mostly at night but I can feel some tightness in my tubes at all times during the day.

I saw my Infectologist about this and he seemed to pay little attention to both symptoms, for my T-Cells continued to go up (they're around 300 now) and my last test still showed undetectable HIV levels. However, we did a test that very same day and it came back with a slightly detectable virus level, which my doctor seemed to minimize but I got worried about (just a year of treatment would be to soon to develop resistance, or so I'd like to think).

Anyway, he wasn't able to give me an answer regarding neither my cough nor the hives. He asked repeatedly if I was getting fever as weel and the truth is I'm not. I feel great, except for these two symptoms that I've had for at least 6 months now!! A dermatologyst prescribed me some Allegra (which I didn't even buy because I'm tired of doctors trying to solve anything with random drugs after spending 2 minutes with their patient).

After doing some research online (which I know can be tricky, especially for HIV patients), I came to think that I could be having an allergy to Bactrim, as both symptoms seem to fit the description of an allergy.

So my questions are 1) What do you think? 2) What should I do? I wouldn't want to discontinue my profilactic treatment (PCP was not something I'd ever want back!), but the cough and hives need to go!

Thanks in advance for your assistance with this matter!

Marcelo

Response from Dr. Henry

Often Bactrim can be safely stopped once the CD4 count is consistently > 250 on treatment so you could discuss at least a 3 month or so interruption of Bactrim to see if your symptoms improve. I wouuld consider seeing a dermatologist of his/her opinion and or have a chest evaluation (exam, possible an X-ray or pulmonary function test to look for evidence of bronchospasm). KH



Previous
Possible meds malabsorption?
Next
Neuropathy - Celery Seed

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement